7 Drugs That Can Kill Children with a Single Pill

Even parents who keep medicines out of their children's reach are at risk of an emergency; the Emergency Medicine Clinics of North America notes that in 50 percent of all childhood accidental poisonings, the medication bottle was only "out" for a short amount of time as it was being used.

 

Here are some of the more common medicines that can lead to emergencies when accidentally ingested by kids:

 

  1. Heart Pills -- In children, they can cause dangerously low blood pressure and heart rate, and even lead to shock.

 

  1. Muscle Rubs -- Camphor is especially dangerous because ingesting it works so quickly; symptoms occur within 10-20 minutes, and often children can go into seizures without any warning.

 

  1. Prescription Pain Medications -- For an infant, even half of a tablet of hydrocodone can be lethal.

 

  1. Aspirin and Oil of Wintergreen -- Oil of wintergreen is particularly hazardous because its pleasant smell tempts toddlers to ingest it, but one teaspoon of oil of wintergreen is the equivalent of nearly 90 baby aspirins -- a life-threatening dose for a toddler or child.

 

  1. Antidepressants -- After pain medications, antidepressants are the second highest cause of accidental death from poisoning in children younger than 6.

 

  1. Blood Pressure Patches, Eye Drops, and Nasal Sprays -- These medications, designed to be absorbed over time through the skin, can lead to serious consequences when ingested by a toddler. As little as 6 ml can lead to a coma.

 

  1. Diabetes Drugs -- As these medications are more commonly prescribed, the incidence of pediatric poisonings has also increased, with over 2,500 occurrences in the United States in 2001.
+ Sources and References